Alert archive / Kentucky / Red Flag Warnings in 2007

Red Flag Warning 5, NWS Jackson, KY

October 21, 200719 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Oct 21, 2007, 5:28 AM EDT for 19 counties in Kentucky. It took effect at Oct 21, 2007, 11:00 AM EDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 21, 2007, 5:28 AM EDT (09:28 UTC)
In effect from
Oct 21, 2007, 11:00 AM EDT
Expired
Oct 21, 2007, 4:00 PM EDT
In force
5 hr
Issued by
NWS Jackson, KY

Counties Bath County, KY, Clay County, KY, Estill County, KY, Fleming County, KY, Jackson County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, McCreary County, KY, Menifee County, KY, Montgomery County, KY, Owsley County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Rowan County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 09:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 9.5 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2007-10-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2007-10-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2148 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KJKL 210928
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
528 AM EDT SUN OCT 21 2007

...VERY LOW RELATIVE HUMIDITIES AND MODERATELY STRONG WINDS
EXPECTED SUNDAY AFTERNOON...

.STRONG HIGH PRESSURE...BOTH AT THE SURFACE AND ALOFT...WILL COMBINE
TO CREATE DANGEROUS FIRE WEATHER CONDITIONS LATER THIS AFTERNOON. DRY
AIR ALREADY IN PLACE AT THE SURFACE...WILL BECOME EVEN DRIER AS
TEMPERATURES WARM INTO THE LOW TO MID 80S AND DEWPOINTS DROP INTO THE
UPPER 30S LATER THIS AFTERNOON. SOUTHERLY WINDS OF 10 TO 20 MPH ARE
ALSO EXPECTED FOR SEVERAL HOURS THIS AFTERNOON...WITH GUSTS TO 25 MPH
POSSIBLE AT TIMES.

AT THIS TIME IT APPEARS THAT THE MOST FAVORABLE LOCATIONS TO
EXPERIENCE A COMBINATION OF CRITICALLY LOW HUMIDITY AND SUSTAINED
20 FOOT WINDS OF 15 MPH OR GREATER WILL BE OVER THE INTERSTATE
75 AND 64 CORRIDORS...INCLUDING MOST OF THE DANIEL BOONE NATIONAL
FOREST... WHERE CRITICAL FIRE WEATHER CONDITIONS COULD BE MET FOR
SEVERAL HOURS.

KYZ087-088-104-106-107-109-110-112-113-115-117>120-211030-
/O.CAN.KJKL.FW.A.0002.071021T1500Z-071022T0100Z/
BELL-HARLAN-ELLIOTT-MORGAN-JOHNSON-MAGOFFIN-FLOYD-BREATHITT-KNOTT-
PERRY-LESLIE-LETCHER-MARTIN-PIKE-
528 AM EDT SUN OCT 21 2007

...FIRE WEATHER WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE FIRE
WEATHER WATCH. 

$$

KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116-
211930-
/O.UPG.KJKL.FW.A.0002.071021T1500Z-071022T0100Z/
/O.NEW.KJKL.FW.W.0005.071021T1500Z-071022T0000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-WOLFE-LEE-
OWSLEY-CLAY-
528 AM EDT SUN OCT 21 2007

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 8 PM EDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

VERY LOW RELATIVE HUMIDITY WILL COMBINE WITH INCREASING SOUTH WINDS
THIS AFTERNOON TO YIELD POTENTIALLY CRITICAL FIRE WEATHER CONDITIONS.
SUSTAINED 20 FOOT WINDS WILL INCREASE TO AROUND 15 MPH AFTER 11 AM THIS
MORNING...WITH GUSTS TO 25 MPH POSSIBLE THIS AFTERNOON. DEWPOINTS
ARE EXPECTED TO DROP INTO THE UPPER 30S BY EARLY AFTERNOON...WHILE
TEMPERATURES SOAR TO RECORD LEVELS IN THE LOW TO MID 80S BY LATE
AFTERNOON. THESE CONDITIONS WILL ALLOW MINIMUM HUMIDITY LEVELS TO
DROP TO AROUND 20 PERCENT LATER TODAY.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

AR
1 follow-up statement
000 
WWUS83 KJKL 212000
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT SUN OCT 21 2007

...RED FLAG WARNING HAS BEEN CANCELLED...

.STRONG WINDS HAVE FAILED TO DEVELOP DURING MID AFTERNOON ACROSS THE
DANIEL BOONE NATIONAL FOREST OF EAST KENTUCKY. RELATIVE HUMIDITIES
DID FALL TO AROUND 20 PERCENT...THOUGH. THE SOUTH WINDS WILL REMAIN
BETWEEN 10 AND 15 MPH FOR A FEW MORE HOURS BEFORE DIMINISHING TOWARD
SUNSET.

KYZ044-050>052-058>060-068-069-079-080-083>086-108-111-114-116-
212100-
/O.CAN.KJKL.FW.W.0005.000000T0000Z-071022T0000Z/
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-WOLFE-LEE-
OWSLEY-CLAY-
400 PM EDT SUN OCT 21 2007

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS CANCELLED THE RED
FLAG WARNING. 

LOW RELATIVE HUMIDITIES AND SOUTH WINDS OF 10 TO 15 MPH WILL CONTINUE
OVER THE AREA FOR ANOTHER COUPLE OF HOURS BEFORE BOTH CONDITIONS
IMPROVE TOWARD SUNSET. 

$$

GREIF

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Oct 21, 4:03 AM EDT, 1 hour 25 minutes earlier.

Area forecast discussion, Oct 21, 4:03 AM EDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
403 AM EDT SUN OCT 21 2007

.SHORT TERM.../TODAY THROUGH TUESDAY/...UPDATED
TODAYS PRIMARY WEATHER PROBLEM CONTINUES TO BE FIRE WEATHER. WITH
STRONG HIGH PRESSURE BOTH AT THE SURFACE AND ALOFT...ALONG WITH UPPER
30S TO LOWER 40S DEWPOINTS AND RECORD HIGH TEMPERATURES THIS
AFTERNOON...THE STAGE IS SET FOR RED FLAG CONDITIONS. IN FACT...A RED
FLAG WARNING WILL LIKELY BE ISSUED LATER THIS MORNING FOR MOST OF THE
JKL FORECAST AREA.

WITH THE ECMWF AND GFS MODELS COMING INTO PRETTY GOOD
AGREEMENT...DECIDED TO GO WITH GFS SOLUTION. STILL LOOKS LIKE A VERY
WET WEEK AHEAD...WITH PLENTY OF MOISTURE SHOWING UP IN THE GFS PLAN
VIEW...SOUNDINGS...AND CROSS SECTIONS. A STRONG AREA OF LOW
PRESSURE...PARTICULARLY IN THE UPPER ATMOSPHERE...IS FORECAST TO MOVE
OUT OF THE SOUTHERN PLAINS AND ACROSS THE MISSISSIPPI VALLEY MONDAY
NIGHT INTO TUESDAY. THE LATEST RUN OF THE GFS AND ECMWF MODELS ARE
BOTH DEPICTING THIS SCENARIO IN A VERY SIMILAR FASHION. THE NAM IS
MORE PROGRESSIVE WITH THIS SYSTEM...BUT WILL STICK WITH THE SLOWER
GFS FOR NOW. GFS ALSO SHOWING GOOD MIDDLE AND UPPER LEVEL JET SUPPORT
FOR TUESDAYS WEATHER SYSTEM. THESE FACTORS COMBINED WITH MOS POPS IN
THE LIKELY TO CATEGORICAL RANGES...ALL POINT TO VERY ACTIVE WEATHER
DAYS TUESDAY AND WEDNESDAY.

THERE ALSO APPEARS THERE WILL BE ENOUGH INSTABILITY IN PLACE TO ALLOW
FOR A FEW THUNDERSTORMS TO FIRE TUESDAY AND WEDNESDAY AFTERNOONS.
WITH THE ANTICIPATED SLOW MOVEMENT OF THE AREA OF LOW PRESSURE...A
GOOD SOAKING RAIN EVENT IS ANTICIPATED. WENT PRETTY CLOSE TO HPC QPF
NUMBERS...WITH SOME SLIGHT MODIFICATIONS BASED ON TIMING AND STRENGTH
OF WEATHER SYSTEM IN QUESTION. IT LOOKS LIKE THE HEAVIEST RAIN WILL
OCCUR ON TUESDAY AND TUESDAY NIGHT...BEFORE GRADUALLY TAPERING TO
WIDESPREAD LIGHT RAIN SHOWERS ON WEDNESDAY. RECORD HIGH TEMPERATURES
STILL ON TAP FOR TODAY UNDER SPRAWLING HIGH PRESSURE AND STRONG
SOUTHERLY FLOW. CLEAR SKIES AND INTENSE SUN WILL COMBINE TO HEAT
THINGS QUITE RAPIDLY AFTER 16 OR 17Z. WENT ABOVE WARMEST MOS FOR
TODAYS HIGHS. WENT SLIGHTLY COOLER THAN MAV MOS FOR HIGHS ON MONDAY.
TUESDAY MAX T FORECAST IS QUITE CHALLENGING...WITH LATEST MEXMOS COMING
WITH HIGHS ONLY IN THE 50S...WHICH IS A DRASTIC CHANGE FROM PREVIOUSLY
FORECAST HIGHS. MADE A COMPROMISE BETWEEN THE TWO...GOING WITH HIGHS
IN THE 60S FOR NOW. WOULD LIKE TO SEE SOME CONTINUITY WITH THE HIGHS
FOR TUESDAY BEFORE JUMPING ON THE BAND WAGON WITH BOTH FEET. WINDS
WERE ADJUSTED TO REFLECT PASSAGE OF LOW PRESSURE ON TUESDAY AND
WEDNESDAY.

.LONG TERM.../TUESDAY THROUGH SATURDAY/

THE MODELS HAVE BEEN TRENDING CLOSER ON A SOLUTION IN THE EXTENDED
PERIOD. GENERALLY FOLLOWED CLOSE TO THE GFS...AND GFS ENSEMBLES. THIS
IS ALSO SIMILAR TO THE ECMWF SOLUTION...ALTHOUGH THERE ARE SOME
DIFFERENCES IN THE PLACEMENT OF AN H5 CLOSED LOW OVER THE MISSISSIPPI
VALLEY. THE H5 LOW SHOULD DRIFT OVER THE MISSISSIPPI VALLEY AREA
THROUGH MUCH OF THE WEEK...BEFORE DRIFTING NORTH AND EAST LATE IN THE
WEEK. A WEAKENING SURFACE LOW AND COLD FRONT WILL INTERACT WITH A
MOISTURE PLUME STREAMING NORTH AHEAD OF THE H5 LOW...PRODUCING
SHOWERS ON TUESDAY INTO WEDNESDAY. THIS HAS THE POTENTIAL TO BE A
WIDESPREAD RAIN EVENT. WENT WITH CATEGORICAL POPS TUESDAY...TAPERING
TO LIKELY ON WEDNESDAY. KEPT THE TREND OF A GRADUAL LOWERING OF THE
POPS WEDNESDAY NIGHT INTO FRIDAY NIGHT AS THE SURFACE LOW DRIFTS
SLOWLY NORTH. THE H5 LOW SHOULD OPEN UP AND EJECT OUT TO THE
NORTHEAST LATE FRIDAY INTO SATURDAY. THE ECMWF IS ABOUT 12 HOURS
SLOWER WITH THIS SCENARIO. OF COURSE...WITH A CLOSED H5 LOW DRIFTING
AROUND THE AREA...THE CONFIDENCE IN THE EXTENDED FORECAST LOWERS
FURTHER OUT IN THE PERIOD. STAYED CLOSE TO HPC TEMPERATURE GUIDANCE
THROUGH MUCH OF THE PERIOD...WITH SOME MODIFICATIONS.

&&

.AVIATION.../06Z TO 06Z/

VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD WITH STRONG RIDGING
ALOFT. ANY FOG 8 TO 12Z WILL BE LIGHT AND CONFINED TO THE DEEPEST
RIVER VALLEYS. WITH THE GRADIENT BETWEEN HIGH PRESSURE ALONG THE MID
ATLANTIC COAST AND A COLD FRONT MOVING INTO THE MS VALLEY STRENGTHENING
ON SUN PM...WINDS SHOULD BE SUSTAINED 11-14KT...WITH GUSTS AROUND 20
KTS FOR A FEW OF HOURS.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
&&

SHORT TERM...AR
LONG TERM...WJM
AVIATION...DUSTY
FIRE WEATHER...GREIF
Hazardous weather outlook, Oct 20, 4:17 PM EDT, 13 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
417 PM EDT SAT OCT 20 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-211100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
417 PM EDT SAT OCT 20 2007

...FIRE WEATHER WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW RELATIVE HUMIDITIES...COMBINED WITH SUSTAINED WINDS NEAR 15 MPH
WITH GUSTS TO 25 MPH...WILL LEAD TO AN ENHANCED FIRE DANGER OUTDOORS
ON SUNDAY AFTERNOON.

THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH TUESDAY AS A SLOW MOVING
COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WJM

Nearby

Red Flag Warnings in Kentucky, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.